Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Having high potassium levels and retention of water. Feeling confused. What could be the reason?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
My mother is 94 and recently released from the hospital with high potassium levels and retention of water. She has been home a couple of days. Today she is showing signs of confusion very badly. Could this be because her potassium has gone high again?
Posted Mon, 30 Jul 2012 in General Health
Answered by Dr. Anil Grover 43 minutes later
HI there,
Thanks for writing in.
I am a qualified and certified cardiologist and I read your question with diligence.
With multiple problems namely Congestive Heart Failure, Chronic Kidney Disease depending on fluid overload various other elements like Sodium, Magnesium and PH of blood is affected. Therefore, there is a differential in your mother:
1, Metabolic Encephalopathy
2. Cerebral vascular accident.
3. Meningitis- leading to encephalopathy, septicemia in 94 year old fever can be
4. Again metabolic disequilibrium syndrome due to blood sugar/csf sugar mismatch. She is not a known diabetic therefore I am keeping it last.

My suggestion will be to take her to Emergency Room and have the basic diagnosis confirmed as treatment will depend upon that.
Take Care if there is further query, I will answer asap.

With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor